Illinois, 2016

Flash Flood in Illinois, August 12, 2016

August 12, 2016 · NWS LOT · 1 event in 1 county or zone

After morning storms across northern Illinois, late afternoon to evening storms produce 2 to 5 along and just north of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After morning storms across northern Illinois, late afternoon to evening storms produce 2 to 5 along and just north of the I-55 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 12, 3:53 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 12, 3:53 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
453 PM CDT FRI AUG 12 2016

.UPDATE...
453 PM CDT

MADE A QUICK UPDATE TO EXPAND THE WATCH TO INCLUDE LAKE COUNTY
INDIANA AND LIVINGSTON AND FORD COUNTIES IN ILLINOIS GIVEN THE
LATEST RADAR TRENDS. AT THE PRESENT WE HAVE HELD ONTO THE WATCH
FOR NORTH CENTRAL ILLINOIS AS WELL...BUT IT DOES APPEAR THE
HIGHEST THREAT OF FLASH FlOODING THIS EVENING WILL BE MAINLY EAST
OF A LINE FROM AROUND MENDOTA TO NEAR WAUKEGAN...IN THE VICINITY
OF A WEAK SURFACE BOUNDARY. TO THE EAST OF THIS
BOUNDARY...SLIGHTLY WARMER TEMPERATURES ARE RESULTING IN MORE
AMPLE Instability...WITHIN AN AIRMASS FEATURING 2.2 - 2.3 INCH
PRECIPITABLE WATER Values. IF THIS TREND CONTINUES WE MAY BE ABLE
TO DROP THE ROCKFORD AREA OUT OF THE WATCH WITHIN THE NEXT FEW
HOURS.

OTHERWISE...EXPECT SLOW MOVING AND TRAINING THUNDERSTORMS
TO CONTINUE UP THE I-55 CORRIDOR REGION INTO THE EARLY EVENING.
GIVEN HOURLY RAIN RATES OF 2+ INCHES PER HOUR...THIS ACTIVITY
COULD RESULT IN FLASH FLOODING INTO AT LEAST SOUTHERN PORTIONS OF
THE CHICAGO METRO INTO THE EARLY EVENING. AT THE PRESENT WE HAVE
NOT EXPANDED THE WATCH FOR THE FAR SOUTHEAST OF THE AREA AS FLASH
FLOOD Guidance IS HIGHER AS THIS AREA HAS MISSED OUT ON SOME OF
THE RECENT RAINS...BUT SOME FLASH FLOOD THREAT DOES EXIST OUTSIDE
THE CURRENT WATCH.

KJB

&&

.SHORT TERM...
221 PM CDT

Through Saturday...

Moisture rich environment continues across all of Northern
Illinois and Northwest Indiana, with precipitable water values
around 2" and dewpoints between 72-78 degrees. Surface temps have
been able to remain suppressed due to the abundance of solar
shielding with highs generally around 80 to the lower 80s. There
are some pockets of thin cloud cover across the area, which could
allow surface temps to quickly warm a a few additional degrees,
although expect these thin pockets of cloud cover to fill back-in.

The main focus for later this afternoon through this evening will
be on a mid-lvl vort lobe that is progged to lift northeast from
Southern Iowa; however, looking at the larger picture and
convection developing well south across southern Missouri/Arkansas
and then also new development downstream in Northeast Indiana
could become more dominant and take additional energy from
Northern Illinois which would diminish the coverage of additional
thunderstorms and heavy rainfall later this evening. Based on the
satellite and present regional radar coverage, confidence on
coverage of thunderstorms has diminished slightly. Will maintain
the present flash flood watch given the remaining potential that
heavy rainfall could still occur. The last few cycles of the HRRR
have started to trend towards less coverage/intensity, and it is
plausible that we end up with scattered coverage.

Temperatures will struggle to fall much tonight, and the frontal
boundary does not approach the area until daybreak or shortly
after. This should allow the high moisture content to persist and
could allow patchy fog to develop after midnight mainly for areas
west of a Pontiac to Chicago line.

Surface low will try to become more defined Saturday morning
across Lower Michigan as the mid-lvl trough axis arrives from the
west into West central Illinois. Expect some height rises for the
western CWFA Saturday morning into the afternoon which should
allow some drier air to filter in and could produce some breaks in
the cloud cover by mid-afternoon Sat. While temps are only
expected to reach the lower 80s Sat, dewpoints will remain in the
upper 60s to around 70, which will result in a humid but expected
dry day.

Beachler

&&

.LONG TERM...
248 PM CDT

Saturday night through Friday...

Slow moving cold front is expected to stall over portions of the
Ohio Valley Saturday night through Sunday night leaving more
seasonable temperatures and dry weather in its wake across
northern Illinois and northwest Indiana for Sunday and Monday.
Should see some sunshine Sunday outside of cirrus streaming
overhead with highs in the mid 80s. Guidance suggests there will
be increasing high/mid level cloudiness from the south Wednesday
through the day Monday as the frontal boundary inches back
north, but expect any precip to remain south of the CWA. Afternoon
highs will once again be in the mid 80s.

Guidance has once again bounced back north with the front Tuesday
into Tuesday night with both the ECMWF and GFS bringing
convection back into the local area. The ECMWF in particular may
be over-deepening a low along the front that lifts across the
area on Tuesday due to problems with convective feedback, so for
now take the over 4 inches of QPF with a grain of salt; however,
PWATS of around or just over two inches pooling along the boundary
and deep layer flow parallel to the front do raise some concerns
for heavy rain and flooding. Meanwhile, modest upper level
troughing translates from the Canadian Prairies into the Great
Lakes around midweek with an attendant surface cold front pushing
into portions of the upper midwest Wendesday into Thursday. Flat
ridging builds back in behind this system which may allow some
warmth to return by the end of the week.

Deubelbeiss

&&

.AVIATION...
For the 18Z TAFs...

Challenging forecast for TAF sites, mainly with the timing of new
thunderstorms and coverage for the airfields late this afternoon
and evening. Currently the showers and thunderstorms have pushed
east of the TAF sites but low clouds have persisted. Cigs are
generally VFR; however, areas of MVFR and IFR further west of ORD
have been steadily moving east and could reduce CIGS before the
next round of thunderstorms. Surface winds remain light from the
south, but given the weak gradient directions have been variable
from the southeast to west with speeds around 3-5kt.

Once thunderstorms redevelop later this afternoon winds should
become more uniform from the south then slowly turn southwest.
Coverage of thunderstorms will increase around 23z and continue
until around 2z, then begin to diminish. Currently expecting the
bulk of precipitation to push east of the TAF sites around 4z with
some lingering drizzle overnight and IFR cigs.

Beachler

&&

.MARINE...
248 PM CDT

A cold front has pushed down to the southern third of so of Lake
Michigan this afternoon with north to northeasterly flow in its
wake, but quite a bit of variability in the winds near the front
due to ongoing showers and thunderstorms. Outside of the
influence of thunderstorms, south to southwest winds will persist
across the far southern quarter or so of the lake through tonight,
then winds will veer to the northwest by early Saturday as the
front finally clears the remainder of the lake. High pressure will
build into the region on Sunday allowing for flow to weaken, then
fresh south flow is expected to return by late Monday or Tuesday
as the high departs east and low pressure redevelops over the
Plains.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ039 UNTIL MIDNIGHT Saturday.

IN...Flash Flood Watch...INZ001 UNTIL MIDNIGHT Saturday.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 12, 2:48 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CDT FRI AUG 12 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
348 PM CDT FRI AUG 12 2016 /448 PM EDT FRI AUG 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  ELEVATED FLOODING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION:

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THIS EVENING AND TONIGHT AHEAD OF A COLD FRONT MOVING ACROSS
THE REGION. LOCALLY HEAVY RAINFALL AND TRAINING THUNDERSTORMS
WILL RESULT IN SOME RISK OF FLOODING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...
  ELEVATED THUNDERSTORM RISK.
MONDAY...
  ELEVATED THUNDERSTORM RISK.
TUESDAY THROUGH THURSDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED BUT RAINFALL MEASUREMENTS
ARE APPRECIATED.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 25 MPH.

&&

LMZ740>745-132100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
348 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A FEW PERIODIC CHANCES FOR THUNDERSTORMS MONDAY
NIGHT THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
348 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A FEW PERIODIC CHANCES FOR THUNDERSTORMS MONDAY
NIGHT THROUGH THURSDAY.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Aug 12, 10:47 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1147 AM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
08/12/2016  M64 MPH          LMZ741             IL   C-MAN STATION

            WIND GUSTS GREATER THAN 40KT FROM 1126 TO 1130CDT. PEAK
            GUST OF 56KT AT 1128 CDT.

&&

BMD
Local storm report, Aug 12, 3:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       2 N OTTAWA              41.38N 88.84W
08/12/2016  M0.87 INCH       LA SALLE           IL   COCORAHS

            0.87 INCHES STORM TOTAL, WITH 0.46 IN 13 MINUTES.

&&

RODRIGUEZ
Local storm report, Aug 12, 4:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CDT FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLOOD            RANSOM                  41.16N 88.66W
08/12/2016                   LA SALLE           IL   PUBLIC

            2-3 INCHES OF FLOWING WATER ON ROADS IN TOWN.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Salle

When
August 12, 4:30 PM CST to 10:15 PM CST
Where
La Salle County, Streator to 0.61 mi S of Streator
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.120, -88.830

Six to seven inches of flowing water following the peak of rainfall between 4 and 6 pm. Currently many roads in town with 2-3 inches of standing water at 6:30 pm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659563.